Detection, Prevention, and Management of Extrapyramidal Symptoms

Tamra Jean Courey,MSN

Disclosures

Journal for Nurse Practitioners. 2007;3(7):464-469. 

In This Article

Case Exemplar

The objective of this article is to enhance awareness for the nurse practitioner (NP) concerning extrapyramidal symptoms (EPSs). A review of assessment criteria, detecting, preventing, and managing EPS through evidence-based interventions are highlighted.

Michelle is a 23-year-old African American who sought treatment in the emergency department with bizarre behaviors. She was brought to the hospital by the police who were called by neighbors reporting that Michelle was standing naked in front of her home. When approached by the police, she stated "the FBI was coming for the mission." She became agitated and a danger to herself. Michelle was involuntarily admitted to the psychiatric mental health unit, but had to wait in the emergency department for an available bed. While waiting, Michelle was placed in a quiet area under constant observation. The acute care NP ordered a one-time dose of haloperidol (Haldol) 5 mg and lorazepam (Ativan) 2 mg, which was a common order for aggressive clients. Within 30 minutes, Michelle was calmer; however, she had a grin on her face, her neck was slightly twisted to one side, and she was staring at the ceiling. The emergency triage nurse documented Michelle's behavior as "delusional." In the following 30 minutes she was reassessed by a mental health nurse before transport to the unit. Her condition was quickly diagnosed as an acute dystonic reaction to the antipsychotic medication (APM) that was administered. At this time, her upper extremities were rigid and her back arched, her tongue was firm, and she displayed slurred speech. The mental health nurse promptly managed the situation by collaborating with the emergency department NP. Michelle was administered 2 mg benztropine mesylate (Cogentin) intravenously. Michelle's physiologic condition became more stable; however, her delusions heightened. Michelle was transported to the mental health unit for close observation of physiologic and psychological variations.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....